Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Twin Cities, MN

May 26, 2005Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 26, 2005, 5:29 PM CDT for Ramsey County, Washington County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 5:29 PM CDT (22:29 UTC)
Expired
May 26, 2005, 5:53 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 262230
SVRMPX
MNC123-163-262315-
/O.NEW.KMPX.SV.W.0033.050526T2229Z-050526T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 524 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED OVER VADNAIS HEIGHTS...OR ABOUT 9 MILES NORTH OF 
  ST PAUL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STILLWATER...
  WHITE BEAR LAKE...
  MAHTOMEDI...
  OAKDALE...
  
LAT...LON 4511 9314 4499 9317 4493 9277 4518 9279

$$
1 follow-up statement
000 
WWUS53 KMPX 262253
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT THU MAY 26 2005

MNC123-163-262302-
/O.CAN.KMPX.SV.W.0033.000000T0000Z-050526T2315Z/
WASHINGTON MN-RAMSEY MN-
552 PM CDT THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY AND WASHINGTON COUNTIES
IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

AT 520 PM...ONE HALF INCH HAIL WAS REPORTED IN VADNAIS HEIGHTS.

LAT...LON 4511 9314 4499 9317 4493 9277 4518 9279

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 3:30 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU MAY 26 2005

.DISCUSSION
19Z RUC INITIALIZED A 50H VORT OVER NORTHEAST SOUTH DAKOTA WHICH IS
FORECAST TO PASS NEAR KRWF AT 22Z. WATER VAPOR IMAGERY LOOP SHOWS
WELL DEFINED VORTICITY COMMA IN ADVANCE OF THIS FEATURE...OR WITHIN
THE ZONE OF STRONGER FORECAST PIVA. BUFKIT (NAM) PROFILES ACROSS
SOUTHERN MN INDICATED MODEST CAPE... INITIALLY CAPED AT 12
KFT...WHICH WAS FORECAST TO BREAK CLEAR OF THE INVERSION AROUND 19Z.
ADDITIONALLY...MESONAM FORECAST INDICATED DAPE BETWEEN 600-800 J/KG.
WE HAVE HAD ONE REPORT OF WIND GUSTS IN EXCESS OF 60 MPH EARLIER
THIS AFTERNOON ON A CELL THAT LOOKED TO BE LOCATED ALONG THE TAIL OF
THE ABOVE DESCRIBED VORTICITY MAX AS SHOWN ON WATER VAPOR IMAGERY.
INSTABILITY IS EXPECTED TO DROP OFF DURING EARLY EVENING WITH MORE
MODEST AFTERNOON INSTABILITY EXPECTED ON EVERY AFTERNOON THROUGH
MEMORIAL DAY. IN SHORT...ANOTHER TYPICAL MEMORIAL DAY WEEKEND IS
EXPECTED FOR MOST OF MINNESOTA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, May 26, 9:43 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT THU MAY 26 2005

MNZ060-062>070-073>078-082>085-091>093-WIZ023>028-271100-
BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-PEPIN-
PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-STEELE-
WASECA-WASHINGTON-WATONWAN-YELLOW MEDICINE-
943 AM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING HOURS. SOME OF THE STRONGER
THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY WINDS. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT SOME OF THE HAIL COULD REACH
DIME SIZE...AND WIND GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED AFTER 2 PM...BUT AN ACTIVATION OVER A
LARGE AREA IS NOT ANTICIPATED.

MNZ041>045-047>059-061-WIZ014>016-271100-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-
SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-
943 AM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JPR

In the hours before

Local storm report, May 26, 3:26 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

AJZ
Local storm report, May 26, 3:28 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     MANKATO                 44.17N 93.99W
05/26/2005  62 MPH           BLUE EARTH         MN   TRAINED SPOTTER

            WIND GUST OCCURRED AT RIVER FRONT AND MAIN.

&&

AJZ
Local storm report, May 26, 4:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     10 S ALBERT LEA         43.51N 93.37W
05/26/2005  68 MPH           FREEBORN           MN   MESONET

            MEASURED BY MNDOT ROAD WEATHER SENSOR.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet38 min
May 26, 3:11 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice64 min
May 26, 3:18 PM CDTSevere Thunderstorm WarningMPXScott, Sibley58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.